Flood, Ozark
- When
- August 13, 5:00 PM CST to August 14, 9:00 AM CST
- Where
- Ozark forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.649, -92.445 (the zone’s center; the record gives no point)
Excessive rainfall that occurred on August 12th and 13th continued to produce residual flooded over most of Ozark County. Highway T east of State Highway 5 continued to be impassable and remained closed for nearly 18 hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Excessive rainfall that occurred on August 12th and 13th continued to produce residual flooded over most of Ozark County. Highway T east of State Highway 5 continued to be impassable and remained closed for nearly 18 hours. No major damage or injuries were reported during this flooding event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 13, 1:26 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 226 PM CDT TUE AUG 13 2002 PRIMARY FORECAST CONCERNS INCLUDE RAIN CHANCES AND HEAVY RAINFALL POTENTIAL TONIGHT. RADAR SHOWS INTENSE CONVECTION OVER FAR SOUTH CENTRAL MISSOURI AHEAD OF AN EFFECTIVE BOUNDARY. THIS ACTIVITY WAS BEING SUPPORTED BY SHORTWAVE TRACKING ACROSS SOUTHWEST MISSOURI. A MORE DIFFUSE FRONTAL BOUNDARY STRETCHED FROM NORTHEAST TO SOUTHWEST MISSOURI. THE PRIMARY LONG WAVE TROUGH EXTENDED ACROSS THE CENTRAL PLAINS. FOR TONIGHT...THE BRUNT OF HEAVY RAINFALL AND POTENTIALLY SEVERE WEATHER WILL OCCUR OVER THE NEXT FEW HOURS WITH THE ONGOING CONVECTIVE COMPLEX. WILL CONTINUE THE FLOOD WATCH THROUGH THE EVENING FOR FAR SOUTH CENTRAL MISSOURI. UPPER DIVERGENCE ASSOCIATED WITH THE APPROACHING TROUGH AND ISENTROPIC ASCENT OVER THE FRONT WILL SUPPORT ADDITIONAL SHOWER DEVELOPMENT OVER SOUTHERN MISSOURI...BUT BELIEVE DEEP CONVECTION WILL PROPAGATE SOUTH THROUGH ARKANSAS. CLOUDS WILL KEEP LOW TEMPERATURES IN THE LOWER 60S AT MOST LOCATIONS. ON WEDNESDAY...THE RISK OF SHOWERS WILL CONTINUE INTO THE MORNING OVER SOUTH CENTRAL MISSOURI AS THE UPPER TROUGH AXIS SWEEPS ACROSS THE AREA. REMAINDER OF THE DAY WILL BE PLEASANT WITH DECREASING CLOUDS AND LOWER DEWPOINTS. THE UPPER PATTERN WILL FLATTEN DURING LATE WEEK. A MINOR IMPULSE WILL PUSH EAST ACROSS THE REGION FRIDAY. THIS SYSTEM ALONG WITH RETURN FLOW MAY BE ENOUGH TO TRIGGER SCATTERED CONVECTION SO WILL CONTINUE WITH RAIN CHANCES FRIDAY. TYPICAL LATE AUGUST WEATHER EXPECTED OVER THE WEEKEND AS THE UPPER RIDGE REMAINS THE DOMINANT FEATURE. WILL HAVE TO WATCH FOR RAIN CHANCES AGAIN EARLY NEXT WEEK AS A FRONT TRIES TO SAG SOUTHWARD. HOWEVER THE UPPER RIDGE ANCHORED OVER THE SOUTHEAST U.S. MAY KEEP PRECIPITATION TO THE NORTH...SO WILL LEAVE MONDAY AND TUESDAY DRY FOR NOW. THANKS FOR THE COORDINATION LSX. ISC GRIDS ARE OUT. .SGF...FLOOD WATCH FOR SOUTH CENTRAL MISSOURI EAST OF A SALEM TO BRANSON LINE THIS EVENING. FOSTER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1208 PM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 PM RUETER MO 1 INCH HAIL
08/13/02 TANEY REPORTED BY PUBLIC.KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT TUE AUG 13 2002 ...FLOODING POSSIBLE ACROSS SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EVENING... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... HEAVY RAINFALL OF ONE TO THREE INCHES AND FLOODING ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS...AND DAMAGING WINDS UP TO 70 MPH. * AREAS AFFECTED AND TIMING... SOUTH CENTRAL MISSOURI EAST OF A SALEM TO BRANSON LINE BETWEEN 1 AND 7 PM. * SPOTTER ACTIVATION OUTLOOK... DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...EMERGENCY MANAGERS SHOULD MONITOR THEIR AREA FOR POTENTIAL FLOODING. * DISCUSSION... THUNDERSTORMS WILL INCREASE IN COVERAGE OVER SOUTH CENTRAL MISSOURI THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. AN INCREASINGLY UNSTABLE AIRMASS WILL INTERACT WITH AN APPROACHING UPPER LEVEL DISTURBANCE TO SUPPORT THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS MAINLY EAST OF A BRANSON TO SALEM LINE. THESE STORMS WILL ALSO BE CAPABLE TO PRODUCE TORRENTIAL RAINFALL RATES AND LOCALIZED FLOODING. THE POTENTIAL OF FLOODING WILL BE HIGHER OVER AREAS THAT RECEIVED HEAVY RAINFALL MONDAY NIGHT. * ADDITIONAL INFORMATION... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY EAST OF A SALEM TO BRANSON LINE. * EXTENDED OUTLOOK THROUGH TUESDAY... ANOTHER COLD FRONT WILL MOVE ACROSS THE OZARKS ON FRIDAY... BRINGING THE CHANCE OF STRONG THUNDERSTORMS TO THE REGION. FOSTER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 6 NE (SGF)SPRINGFIELD ARP MO WIND DAMAGE
08/12/02 GREENE REPORTED BY PUBLIC.
TREE DOWN ACROSS HWY AA
0720 PM STRAFFORD MO WIND DAMAGE
08/12/02 GREENE REPORTED BY MEDIA.
TREES AND POWER LINES
DOWN.
0730 PM FORDLAND MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.
0759 PM FORDLAND MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY FIRE AND
RESCUE.
0825 PM 4 S SEYMOUR MO WIND DAMAGE
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT. TREE ACROSS
ROAD JUST OFF HWY BB.
0838 PM SEYMOUR MO .75 INCH HAIL
08/12/02 WEBSTER REPORTED BY EMERGENCY
MANAGEMENT.
0950 PM GOODHOPE MO .88 INCH HAIL
08/12/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0950 PM ROY MO .88 INCH HAIL
08/12/02 DOUGLAS REPORTED BY STORM
SPOTTER.
0958 PM AVA MO WIND DAMAGE
08/12/02 DOUGLAS WINDOWS BLOWN OUT OF
HOUSE. TREES DOWN.
REPORTED BY STORM
SPOTTER.
1000 PM SMALLETT MO .5 INCH HAIL
08/12/02 DOUGLAS 3 INCHES OF HAIL
COVERING THE ROAD.
REPORTED BY STORM
SPOTTER.
1010 PM ROGERSVILLE MO FLOOD
08/12/02 WEBSTER REPORTED BY STORM
SPOTTER.
1010 PM ROGERSVILLE MO FLOOD
08/12/02 WEBSTER WATER 6 INCHES DEEP AT
HIGHWAY YY AND JAMES
RIVER. REPORTED BY
STORM SPOTTER.
1020 PM 4 SW SQUIRES MO TORNADO
08/12/02 DOUGLAS F0 TORNADO DOWNED
TREES. PATH WAS 100
YARDS WIDE AND ONE
TENTH OF A MILE IN
LENGTH. SURVEY
COMPLETED BY NWS
EMPLOYEE.
1035 PM WASOLA MO TORNADO
08/12/02 OZARK F1 TORNADO DAMAGED 8
OUT BUILDINGS AND
DOWNED NUMEROUS TREES.
THE PATH WAS 8 MILES
LONG AND SIX TENTHS OF
A MILE WIDE AND
EXTENDED FROM 3 MILES
NORTH OF WASOLA SOUTH
TO THE JUNCTION OF
HIGHWAYS 5 AND 95.SURVEY
COMPLETED BY NWS
EMPLOYEE.
1045 PM NOBLE MO WIND DAMAGE
08/12/02 OZARK NUMEROUS TREES DOWN.
REPORTED BY PUBLIC.
0100 AM TECUMSEH MO FLOOD
08/13/02 OZARK HIGHWAY Z AND
TRIBUTARIES OF THE
NORTH FORK OF THE WHITE
RIVER FLOODED.
0300 AM GAINESVILLE MO FLOOD
08/13/02 OZARK REPORTED BY LAW
ENFORCEMENT
OFFICIAL...STREET
FLOODING IN
GAINESVILLE. WATER IN
LOCAL LAUNDRY MAT.
WATER APPROACHING
MOBILE HOME.
0630 AM 3 SW GRAVOIS MILLS MO 1 INCH HAIL
08/13/02 MORGAN REPORTED BY PUBLIC.
1205 PM RUETER MO 1 INCH HAIL
08/13/02 TANEY REPORTED BY PUBLIC.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT TUE AUG 13 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM THORNFIELD MO FLOOD
08/13/02 OZARK HIGHWAYS 95 NEAR WASOLA
873/883 NEAR THORNFIELD
HIGH 531 CAULFIELD
WATER COVERED OR
CLOSED. REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0200 PM WEST PLAINS MO FLOOD
08/13/02 HOWELL HIGHWAYS BB CC K IN
WEST PLAINS WATER
COVERED OR CLOSED.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313371.